Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Topeka, KS

July 9, 2003Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2003, 7:48 PM CDT for Lyon County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 7:48 PM CDT (00:48 UTC)
Expired
Jul 9, 2003, 8:15 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 100048
SVRTOP
KSC111-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALLEN...OR ABOUT 18 MILES NORTH OF
  EMPORIA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  ADMIRE
  READING

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3873 9624 3864 9634 3847 9595 3872 9596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 9, 3:25 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
325 PM CDT WED JUL 9 2003

...MAIN CONCERN IS PRECIPITATION CHANCES AND TEMPERATURES
INTO NEXT WEEK...

LATEST WATER VAPOR IMAGERY SHOWING MAIN VORT CENTER OVER THE
NORTHERN PLAINS WITH LOBE EXTENDING SOUTHWESTWARD INTO NORTHERN KS
PUSHING SOUTHEASTWARD. SFC FRONT NOW ACROSS NORTH CENTRAL KANSAS
WILL SLIP SOUTHEAST AND EXIT THE SOUTHEASTERN PORTIONS OF THE CWA
BY MIDNIGHT. CAP ACROSS THE AREA IS WEAKENING AND EXPECT
THUNDERSTORMS POSSIBLE ALONG BOUNDARY THIS EVENING...EXCEPT IN THE
FAR WESTERN COUNTIES. WILL EXTEND MENTION OF POSSIBLE SEVERE A
LITTLE FURTHER WEST ACROSS THE CWA AS FRONTAL MOVEMENT A LITTLE
SLOWER THAT PREVIOUS FCST. DRIER AIR NO MOVING SOUTHWARD ACROSS
CENTRAL NE WILL OVERSPREAD THE AREA WITHIN SUBSIDENCE REGION BEHIND
SHORTWAVE. WILL END PRECIP ACROSS THE CWA BY MIDNIGHT.

DRIER AIR WILL THEN CONTINUE ACROSS THE CWA INTO FRIDAY. WEAK
SHORTWAVES IN NORTHWEST FLOW IN DEEPER MOISTURE AXIS SHOULD REMAIN
SOUTH AND WEST OF THE CWA INTO THE WEEKEND BEFORE HEIGHT RISES
TAKEOVER AGAIN INTO EARLY NEXT WEEK. WILL CONTINUE WITH DRY FCST
INTO MID WEEK.

.TOP...NONE.
Hazardous weather outlook, Jul 9, 12:57 PM CDT, 6 hours 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO THE EARLY
EVENING HOURS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.  THIS
WILL INITIALLY BE OVER PARTS OF NORTH CENTRAL KANSAS THROUGH THE
EARLY AFTERNOON...SHIFTING SOUTHEAST THROUGH THE MID TO LATE
AFTERNOON HOURS.

FOR THE EVENING HOURS THE THREAT OF SEVERE WEATHER WOULD BE GENERALLY
SOUTHEAST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THE AFTERNOON HOURS...EXTENDING
INTO THE EVENING OVER PARTS OF EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Jul 9, 6:21 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    SOLOMON                   KS    60 MPH TSTM GUST
07/09/03   DICKINSON                       SMALL TREES UPROOTED.
Local storm report, Jul 9, 6:30 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    9 S ABILENE               KS    70 MPH TSTM GUST
07/09/03   DICKINSON                       LARGE TREE DOWN.
                                           REPORTED BY TRAINED
                                           SPOTTER.
Local storm report, Jul 9, 6:38 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    4 S WABAUNSEE             KS    .75 INCH HAIL
07/09/03   WABAUNSEE

0636 PM    6 NW ALMA                 KS    .75 INCH HAIL
07/09/03   WABAUNSEE                       REPORTED BY SPOTTER.
Local storm report, Jul 9, 6:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    ALMA                      KS    1.25 INCH HAIL
07/09/03   WABAUNSEE                       REPORTED BY TRAINED
                                           SPOTTER.
Local storm report, Jul 9, 6:56 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    ALMA                      KS    1.75 INCH HAIL
07/09/03   WABAUNSEE                       REPORTED BY TRAINED
                                           SPOTTER.
Local storm report, Jul 9, 7:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    4 N ESKRIDGE              KS    .88 INCH HAIL
07/09/03   WABAUNSEE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:16 PM CDTSevere Thunderstorm WarningTOPWabaunsee29 min
Jul 9, 7:28 PM CDTSevere Thunderstorm WarningTOPRiley32 min
Jul 9, 7:35 PM CDTSevere Thunderstorm WarningTOPOsage40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.